Missouri, 2023

Damaging Wind in Missouri, July 8, 2023

July 8, 2023 · NWS PAH · 1 event in 1 county or zone

A cluster of severe thunderstorms moved southward across the Ozark foothills during the overnight hours. Isolated wind damage accompanied the storms in forested hilly terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms moved southward across the Ozark foothills during the overnight hours. Isolated wind damage accompanied the storms in forested hilly terrain. The storms occurred near a weak stationary front that extended from the Ozark Mountains east to western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 10:57 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 7, 10:57 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CDT Fri Jul 7 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 337 PM CDT Fri Jul 7 2023

A warm front will move northeast across the FA through this evening
with more humid conditions. Dewpoints near 70 degrees are already
being observed across portions of SEMO where isolated pcpn is
possible through the rest of today. As a 500 mb impulse approaches
this evening, some of the 12z CAMs including the HRRR show isolated
convection developing along a boundary mainly across SEMO by 06-07Z.
Given MLCAPE over 1000 J/kg and steeper mid-level lapses rates of
6.0 to 6.5 C/km due to an increase in forcing for ascent, an
isolated strong to severe storm cannot be ruled out overnight with
gusty winds and some hail where SPC has a marginal risk in their D1
outlook.

The main concern then becomes Saturday as an influx in theta-e occurs
behind the aformentioned warm front causing dewpoints to surge into
the low to mid 70s. By midday, a 500 mb shortwave will approach the
FA with synoptic scale forcing, causing pcpn chances to ramp up
along the Mississippi River. One forecast question that remains is
how widespread will morning convection be across portions of
southeast Missouri and southern Illinois as this will have
implications on instability. Have adjusted NBM PoPs as they remain
to high with respect to the 12z CAMs. Overall, convection
coverage is likely to shift east and be the greatest during the
afternoon and early evening hours across southeast Kentucky and
southwest Indiana when peak heating occurs.

As for the severe weather potential, SPC's D2 outlook has portions
of the CWA outlooked in a slight risk. Model thermal profiles show
1500-2000 J/kg of MLCAPE and effective bulk shear around 40 kts
which is sufficient for some severe storms. However, this once again
will be contingent on morning convection and cloud cover. The
greatest hazard of concern will be damaging wind gusts given DCAPE
values of 700-900 J/kg and low-level lapse rates of 8.0 to 8.5 C/km.
The 12z NAM in particular shows an EML between 600-500 mb which
would favor the wind potential if morning convection is limited.
Some hail is also possible in the strongest storms given mid-level
lapse rates between 6.5 to 7.0 C/km, but the tornado risk is very
low due to the lack of low-level shear. With PWAT's between 1.75" to
2.00", locally heavy rainfall is also possible with QPF between
0.50" to 1.00" on average where convection occurs.

With that said, a cold front will sweep across the Ohio Valley
Saturday night providing quick relief from the humidity as dewpoints
return to the lower 60s on Sunday. Given the potential for some
radiational cooling Sunday night, bumped down low temps with a blend
of the NBM 25th percentile and CONSMOS. As for pcpn chances,
although the NBM maintains low chances for PoPs on Sunday, do think
most of the FA ends up being mainly dry as even the slower 12z ECMWF
is now more progressive with the frontal boundary. If an isolated
shower or storm were to develop, the greatest risk for pcpn would be
across the Kentucky Pennyrile.

.LONG TERM...(Monday through Friday)
Issued at 337 PM CDT Fri Jul 7 2023

Dry and tranquil conditions are in store for Monday and Tuesday as a
weak sfc high pressure builds across the Ohio Valley. Unsettled
weather and an increase in the heat and humidity is then in store
for the remainder of the week as a warm front moves through the FA
on Wednesday. A series of 500 mb impulses will then round the corner
of a 594 dam ridge parked across the southwest CONUS bringing the
risk for daily showers and storms. Due to the increase in humidity,
heat indices may near heat advisory criteria across portions of the
region by the middle of the week.

&&

.AVIATION...
Issued at 1157 PM CDT Fri Jul 7 2023

Prevailing conditions will be VFR with light to moderate winds,
but convection will be a factor through much of the TAF period.

Expecting the ongoing TSRA over SEMO to wane over the next couple
of hours, but an approaching disturbance will likely refire
thunderstorms early Saturday morning with coverage becoming more
widespread from west to east. Broad PROB30s cover the thunder
window for now but will try to refine that as the forecast picture
becomes clearer. Some lingering light precip is possible for a
few hours behind more organized convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DW
LONG TERM...DW
AVIATION...JGG
Hazardous weather outlook, Jul 7, 2:49 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 PM CDT Fri Jul 7 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 PM CDT Fri Jul 7 2023 /449 PM EDT Fri Jul 7 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms returns this evening mainly across
portions of southern Illinois and southeast Missouri. An isolated
strong to severe storm is possible with gusty winds and some
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are more likely Saturday across the area, particularly
Saturday afternoon. There is the risk of severe storms with
damaging winds and hail the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday.

DW

In the hours before

Special weather statement, Jul 7, 10:12 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
1112 PM CDT Fri Jul 7 2023

MOZ107>109-080445-
Butler MO-Carter MO-Ripley MO-
1112 PM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley and west central Butler Counties through 1145 PM
CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Budapest, or 14 miles north of Doniphan, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Budapest around 1120 PM CDT.
  Milltown around 1130 PM CDT.

Other locations in the path of this storm include Fairdealing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3683 9083 3688 9073 3671 9047 3659 9072
TIME...MOT...LOC 0412Z 323DEG 23KT 3682 9073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SHAWKEY
Local storm report, Jul 7, 10:21 PM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1121 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Gst     Hunter                  36.89N 90.85W
07/07/2023  E55 MPH          Carter             MO   Trained Spotter

&&
Local storm report, Jul 7, 10:30 PM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1130 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Lightning        Ellsinore               36.93N 90.75W
07/07/2023                   Carter             MO   Emergency Mngr

            Lightning set a barn on fire near Ellsinore,
            MO. Time estimated.

&&
Local storm report, Jul 7, 10:32 PM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1132 PM CDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     Hail             Hunter                  36.89N 90.85W
07/07/2023  M0.70 inch       Carter             MO   Public

            Time estimated via radar. Hail ranged from
            pea to dime size.

&&

The radar

The Memphis radar (KNQA), 185 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
July 8, 12:20 AM CST
Where
Ripley County, 2 mi SSE of Pine
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.673, -91.106

Several trees were down near the intersection of Highway 160W and J Highway on the western border of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105038.